Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Models of difference schemes for $u_{t}+u_{x}=0$ by partial differential equations


Author: G. W. Hedstrom
Journal: Math. Comp. 29 (1975), 969-977
MSC: Primary 65M15
DOI: https://doi.org/10.1090/S0025-5718-1975-0388797-4
MathSciNet review: 0388797
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is well known that difference schemes for hyperbolic equations display dispersion of waves. For a general dissipative difference scheme, we present a dispersive wave equation and show that the dispersions are essentially the same when the initial data is a step function.


References [Enhancements On Off] (What's this?)

    R. D. RICHTMEYER & K. W. MORTON, Difference Methods for Initial-Value Problems, 2nd ed., Wiley, New York, 1967. MR 36 #3515. H. KREISS & J. OLIGER, Methods for the Approximate Solution of Time Dependent Problems, Global Atmospheric Research Programme, Publications Series, no. 10, Geneva, 1973. C. W. HIRT, "Heuristic stability theory for finite-difference equations," J. Computational Phys., v. 2, 1968, pp. 339-355.
  • G. R. McGuire and J. Ll. Morris, A class of second-order accurate methods for the solution of systems of conservation laws, J. Comput. Phys. 11 (1973), 531–549. MR 331808, DOI https://doi.org/10.1016/0021-9991%2873%2990136-8
  • N. N. Janenko and Ju. I. Ĺ okin, The first differential approximation of difference schemes for hyperbolic systems of equations, Sibirsk. Mat. Ĺ˝. 10 (1969), 1173–1187 (Russian). MR 0255080
  • Raymond C. Y. Chin, Dispersion and Gibbs phenomenon associated with difference approximations to initial boundary-value problems for hyperbolic equations, J. Comput. Phys. 18 (1975), no. 3, 233–247. MR 391530, DOI https://doi.org/10.1016/0021-9991%2875%2990001-7
  • Alain Lerat and Roger Peyret, Sur l’origine des oscillations apparaissant dans les profils de choc calculĂ©s par des mĂ©thodes aux diffĂ©rences, C. R. Acad. Sci. Paris SĂ©r. A-B 276 (1973), A759–A762 (French). MR 314276
  • Alain Lerat and Roger Peyret, Sur le choix de schĂ©mas aux diffĂ©rences du second ordre fournissant des profils de choc sans oscillation, C. R. Acad. Sci. Paris SĂ©r. A-B 277 (1973), A363–A366 (French). MR 337150
  • Philip Brenner and Vidar ThomĂ©e, Estimates near discontinuities for some difference schemes, Math. Scand. 28 (1971), 329–340 (1972). MR 305613, DOI https://doi.org/10.7146/math.scand.a-11028
  • G. W. Hedstrom, The rate of convergence of some difference schemes, SIAM J. Numer. Anal. 5 (1968), 363–406. MR 230489, DOI https://doi.org/10.1137/0705031
  • S. I. Serdjukova, The oscillations that arise in numerical calculations of the discontinuous solutions of differential equations, Ĺ˝. VyÄŤisl. Mat i Mat. Fiz. 11 (1971), 411–424 (Russian). MR 284018

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M15

Retrieve articles in all journals with MSC: 65M15


Additional Information

Keywords: Hyperbolic equations, discontinuities, models of difference schemes
Article copyright: © Copyright 1975 American Mathematical Society